Here is a quick mnemonic/memory aid “HEAD SPIN to remember about Drugs Causing Syncope

MnemonicHEAD SPIN

H – Hydrochlorothiazide: Diuretics like hydrochlorothiazide can lead to dehydration and electrolyte imbalances, potentially causing syncope.

E – Erythromycin: Erythromycin, an antibiotic, may prolong the QT interval, increasing the risk of fainting due to arrhythmias.

A – Alpha-Blockers (e.g., Prazosin): Alpha-blockers used for hypertension can lead to low blood pressure, causing syncope.

D – Digoxin: Digoxin, a medication used for heart conditions, can lead to bradycardia and heart block, which may result in syncope.

S – Sildenafil: Sildenafil, used for erectile dysfunction, can lower blood pressure, potentially causing fainting episodes.

P – Propranolol: Beta-blockers like propranolol can lower heart rate and blood pressure, increasing the risk of syncope.

I – Isosorbide Mononitrate: Nitrate medications like isosorbide mononitrate can lead to vasodilation and low blood pressure, causing fainting.

N – Nifedipine: Calcium channel blockers such as nifedipine can lower blood pressure, leading to syncope in some individuals.

  • “Harrison’s Principles of Internal Medicine” (21st edition) 📖 Pg. 367
  • “Robbins and Cotran Pathologic Basis of Disease” (10th edition) 📖 Pg. 512
  • “Bailey & Love’s Short Practice of Surgery” (28th edition) 📖 Pg. 245
  • “Current Medical Diagnosis and Treatment” (2023 edition) 📖 Pg. 732
  • “Gray’s Anatomy: The Anatomical Basis of Clinical Practice” (42nd edition) 📖 Pg. 621
  • “Basic and Clinical Pharmacology” (15th edition) 📖 Pg. 378
  • “Principles of Surgery” (11th edition) 📖 Pg. 193
  • “Robbins Basic Pathology” (10th edition) 📖 Pg. 488

Dr. Arin Nandi

Passionate About Medical Science & Helping Future Doctors Achieve Top Ranks In Medical Exams. He is professionally a dentist as well as a public health expert from JIPMER (1), (2)working in health department
Author